The commonly used medication, acetaminophen, also known as Tylenol, has been used by many for years; yet some use it with the idea that it does not carry any significant health risks. However, according to a new report, this is totally a misconception.
Taking acetaminophen may make asthma worse in people who already have the condition, and possibly spark new asthma cases in others. In fact, the author of the new paper says links between acetaminophen and asthma are so prevalent that until future studies document the drug’s safety, it should not be given to children, according to a report from NebraskaLive.com.
The report, written by Dr. John McBride, director of the Robert T. Stone Respiratory Center at Akron (Ohio) Children’s Hospital, doesn’t say the drug causes asthma. But it does note that “a growing number of studies have documented such a strong association between acetaminophen exposure and asthma that it is possible that much of the dramatic increase in childhood asthma over the past 30 years has been related to the use of acetaminophen.”
McBride cites the International Study of Allergy and Asthma in Childhood, which looked at data for 200,000 children 6 and 7 years old and 320,000 children ages 13 and 14. Nearly 30 percent of all 13- and 14-year-olds reported taking acetaminophen at least once a month, McBride wrote. For 6- to 7-year-olds, the risk of asthma increased more than 60 percent for those who took the drug more than once per year but less than once per month. If they took the drug at least once per month, he wrote, the risk of asthma more than tripled.
For the older group, he wrote, the risks increased 43 percent and 2.5 times, respectively.
McBride also noted that other studies had found associations between the weekly use of acetaminophen and an increased asthma risk among adults.
Dr. Laura Wilwerding, a clinical associate professor in pediatrics at the University of Nebraska Medical Center and a pediatrician with Children’s Specialty Physicians, said that although the report doesn’t say definitively that acetaminophen causes asthma, the report “potentially could be concerning.”
“My thought is that until they get better studies out to really know if there’s truly a causal relationship (between the drug and asthma), if there are other medications not associated with increased risks, I would probably go to them first — such as ibuprofen.”
Experts interviewed by MSNBC said the studies at the very least underscore the need for parents to be cautious when dispensing any medication, even those sold over-the-counter.
“I think people get the false idea that because something is sold over the counter that means it is completely safe to use,” said Dr. Fernando Holguin, an assistant professor of medicine in the pulmonary, allergy and critical care division at the University of Pittsburgh Medical Center. “That is not correct.”
A spokeswoman for Tylenol, Jodie Wertheim, said in an emailed statement that, “While we are aware of the article published in the December issue of Pediatrics, there are no prospective, randomized controlled studies that show a causal link between acetaminophen, the active ingredient in Tylenol, and asthma. Consumers who have medical concerns or questions about acetaminophen should contact their health care provider,” she wrote.